Wednesday, June 26, 2013

Dimethyl Fumerate update

This week's Neurology Today published a story on PML in patients taking dimethyl fumarate.  There have been a total of 4 patients in Europe.  Each of the patients had severe and prolonged lymphocytopenia - low lymphocyte counts in their blood.  All of them recovered after being taken off fumarates.  Severe lympocytopenia occurs in 3% of patients taking fumarates.  One of the patients had also been treated with methotrexate, another with steroids.  Robert Fox MD interviewed for this story thought that either infection or a significantly altered immune system might be the culprit rather than the fumarate itself.  The cause of lymphocytopenia is not yet known, especially since the mechanism of action of fumarates is suppression of oxidative stress, not immunosuppression per se.

Dr Hubbard has been communicating with David Perlmutter,MD regarding the dosage of Nrf2 activators with those with neurodegenerative disease. Dr. Hubbard is concerned that only one or two tablets per day of the supplemental forms of fumarate derivatives is too low a dose for MS patients.Both Drs Hubbard and Perlmutter are  suggesting patients push the dose to three or four tablets per day, or even to the point of getting some flushing or nausea (common with Tecfidera) and then backing off a until they feel better and that would be the working dose.
Dr Perlmutter also suggested that instead of increasing the Nrf2 activator (Protandim or Xymogen Nrf2 activator) patients may add more Turmeric and Sulforaphane along with the product.
When you are making any changes to your medications or supplements you should always consult with your trusted medical professional.

1 comment:

  1. Thanks Arlene!
    I currently take just to be clear, are the Doctors recommending increasing the dose to 2 or even 3 tablets per day?
    Or, alternatively, add more turmeric & sulforaphane?

    Reason I ask is that Protandim is somewhat expensive at $40 a bottle / per month so that would increase it to $80 per month..yikes!